Heavy Snow, Johnson
- When
- March 20, 10:00 PM EST to March 21, 8:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Public
- Coordinates
- 36.455, -81.852 (the zone’s center; the record gives no point)
Three inches of snow was reported at trade.
Cold air flowed into the Southern Appalachian Region behind a departing low pressure system. The northwest flow into the higher terrain generated orographic snow showers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Cold air flowed into the Southern Appalachian Region behind a departing low pressure system. The northwest flow into the higher terrain generated orographic snow showers. Snowfall amounts were not impressive for much of the terrain however, a small area in Southwest Virginia and Extreme Northeast Tennessee picked up about three inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 20, 8:20 PM EST, 1 hour 40 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
920 PM EDT Tue Mar 20 2018
.DISCUSSION...Colder air is pushing in behind the front as
expected. Can find no compelling reason to make significant
adjustments to ongoing forecast for tonight, with a changeover to
snow still expected and the significant accumulations expected to
be mainly in the higher terrain. Will tweak temps and dewpoints,
but no other changes planned at this time. Will leave WSW as is.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 34 48 32 55 / 50 10 0 0
Knoxville McGhee Tyson Airport, TN 36 40 30 50 / 80 50 20 0
Oak Ridge, TN 36 41 29 52 / 80 50 10 0
Tri Cities Airport, TN 35 39 27 47 / 100 80 40 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Winter Storm Warning until midnight EDT Wednesday night for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Weather Advisory until 11 AM EDT Wednesday for Campbell-
Claiborne-Morgan-Scott TN.
VA...Winter Storm Warning until midnight EDT Wednesday night for Wise.
Winter Weather Advisory until midnight EDT Wednesday night for
Lee-Russell-Scott-Washington.
&&Hazardous Weather Outlook National Weather Service Morristown TN 339 PM EDT Tue Mar 20 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 339 PM EDT Tue Mar 20 2018 /239 PM CDT Tue Mar 20 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Rain Changing to Snow Showers across the Higher Elevations toight through Wednesday Night... ...Winter Storm Warning is effect for the Higher Elevations of southwest Virginia, such as High Knob, and the far eastern Tennessee Mountains for Tonight through Wednesday Evening... Colder air will spill into the region this evening. Rain showers will transition to snow showers as temperatures drop. Snow showers are expected to linger through Wednesday and Wednesday evening. Snow accumulations are expected across the higher elevations of Southwest Virginia and the Tennessee mountains, with snowfall of 2 to 5 inches, except 5 to 10 inches possible over the highest elevations of the Smoky Mountains and Roane Mountain. Across the lower elevations of southwest Virginia and the northern Plateau, snow accumulations of 1 to 2 inches are possible. Anyone planning on venturing out across the higher terrain, such as hikers, should plan for wintry conditions with temperatures dropping into the upper teens and middle 20s, windy conditions, snow packed and icy trails. Best to delay venturing out across the mountainous areas of the southern Appalachians. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
Three inches of snow was reported at trade.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 740180.